Hail, Calhoun
- When
- May 9, 3:08 PM CST
- Where
- Calhoun County, Piedmont
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.917, -85.600
Nickel size hail was reported in Piedmont.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:57 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT SUN MAY 9 2004 .SYNOPSIS...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EAST ALABAMA DURING AFTERNOON HEATING. A WEAK EASTERLY WAVE THAT PRODUCED A FEW SHOWERS OVER GEORGIA THIS MORNING HAS NOW MOVED INTO EAST ALABAMA. THIS SHOULD BE THE LAST OF THE 90+ DEGREE DAYS AS SOUTHEAST FLOW BRINGS IN COOLER MARITIME AIRMASS. THERE WILL BE SMALL CHANCES OF RAIN NEXT FEW DAYS WITH BETTER CHANCES BY MID WEEK AS UPPER TROF OVER SOUTHERN PLAINS STATES MOVES EASTWARD AND STALLS OUT NEAR MISSISSIPPI RIVER. SURFACE FRONT THAT WAS FORECAST BY GFS LATER IN THE WEEK LOOKS LIKE IT MAY WASH OUT WEST OF ALABAMA...KEEPING RAIN CHANCES IN FORECAST THRU THE WEEKEND. && .SHORT TERM...(TONIGHT THRU WEDNESDAY) EASTERLY WAVE WILL PRODUCE SCATTERED CONVECTION ACROSS EAST ALABAMA THIS EVENING. MODELS HAVE CONSISTENTLY BEEN ADVERTISING CONVECTION ACROSS NORTH ALABAMA LATER TONIGHT. I AM NOT SURE IF THIS IS JUST WHATS LEFT OF EASTERLY WAVE...OR A NEW IMPULSE. REGARDLESS...I WILL GO WITH 20-30% POPS FOR ALL NORTHERN COUNTIES TONIGHT. DOES NOT APPEAR THERE WILL BE ANY SIGNIFICANT FORCING MECHANISM NEXT COUPLE OF DAYS...OTHER THAN AFTERNOON HEATING. UPPER TROF OVER TEXAS WILL FINALLY GET CLOSE ENOUGH BY MID WEEK FOR INCREASED RAIN CHANCES. RAISED HIGHS ON MONDAY AS MODELS SEEM TO BE COOLING OF AIRMASS TO QUICKLY. FORECAST THICKNESS VALUES ALSO SUGGEST WARMER TEMPS ON MONDAY. && .LONG TERM...(THURSDAY THRU SUNDAY) UPPER PATTERN WILL BECOME MORE FAVORABLE FOR SHOWERS AND TSTMS DURING THIS PERIOD...DUE TO SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW AT THE LOW LEVELS. BIGGEST CHALLENGE IS DETERMINING WHAT DAY HAS BETTER RAIN CHANCE THAN OTHERS. CURRENT THINKING IS THAT THURSDAY AND SATURDAY OFFER BEST CHANCES...AS FRONT SINKS CLOSE TO AREA ON SATURDAY. TEMPS WILL BE NEAR NORMAL. && .PRELIMINARY NUMBERS... BIRMINGHAM 63 85 63 82 63 / 30 20 10 20 MONTGOMERY 63 86 63 84 64 / 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SUN MAY 9 2004 ALZ011>015-017>050-092215- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 308 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BAND OF SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE WESTWARD ACROSS THE EASTERN HALF OF ALABAMA DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THE STORMS WILL BE STRONG... PRODUCING GUSTY WINDS OF 35 TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT SUN MAY 9 2004 ALZ021-092100- CLEBURNE- 314 PM CDT SUN MAY 9 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 400 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTHEAST OF HEFLIN...MOVING NORTHWEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE AND HEFLIN THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. LAT...LON 3348 8557 3358 8538 3380 8551 3360 8564
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN MAY 9 2004
ALZ019-092115-
CALHOUN-
323 PM CDT SUN MAY 9 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 415
PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF WEAVER...MOVING NORTHWEST AT 15
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONVILLE AND
WEAVER THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
LAT...LON 3380 8568 3366 8564 3363 8569 3363 8572
3376 8590 3387 8578The Atlanta radar (KFFC), 114 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Piedmont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401679.